Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Mobile, AL

May 16, 2018Mobile County, Washington County, Alabama; Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 16, 2018, 4:11 PM CDT for Mobile County, Washington County, Alabama; Greene County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 4:11 PM CDT (21:11 UTC)
Expired
May 16, 2018, 4:44 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mobile County, AL, Washington County, AL, Greene County, MS

The radar

The Mobile radar (KMOB), 68 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS54 KMOB 162111
SVRMOB
ALC097-129-MSC041-162200-
/O.NEW.KMOB.SV.W.0022.180516T2111Z-180516T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
411 PM CDT WED MAY 16 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Mobile County in southwestern Alabama...
  Southwestern Washington County in southwestern Alabama...
  Northeastern Greene County in southeastern Mississippi...

* Until 500 PM CDT.

* At 411 PM CDT, a severe thunderstorm was located 7 miles north of
  Leakesville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Deer Park, Tibbie and Fruitdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3118 8871 3136 8869 3138 8821 3111 8823
TIME...MOT...LOC 2111Z 273DEG 17KT 3127 8859 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
188 
WWUS54 KMOB 162144
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
444 PM CDT WED MAY 16 2018

ALC097-129-MSC041-162153-
/O.CAN.KMOB.SV.W.0022.000000T0000Z-180516T2200Z/
Mobile AL-Washington AL-Greene MS-
444 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOBILE...SOUTHWESTERN
WASHINGTON AND NORTHEASTERN GREENE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3118 8871 3136 8869 3138 8821 3111 8823
TIME...MOT...LOC 2141Z 273DEG 17KT 3126 8841 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:06 PM CDT, 5 minutes earlier.

Area forecast discussion, May 16, 4:06 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
406 PM CDT Wed May 16 2018

.NEAR TERM /Now Through Thursday/...An upper trough centered
east of the Mississippi River absorbs an upper system that has been
wandering north along the Florida Gulf Coast, with pieces of energy
moving off to the northeast. More shortwave energy moves over the
Mississippi River Valley tonight, with an upper low organizing over
the Mid Mississippi River Valley, and more energy sweeping around
the south side of the system. This lobe is expected to sweep across
the forecast area mainly during the day Thursday. Ahead of the lobe
of energy, a band of of subsidence brings drier air across the
forecast area late tonight into early Thursday. With this band,
shra/tsra are suppressed, but by noontime Thursday, moister air
with the passing lobe of energy moves over the forecast area and
am expecting to see shra/tsra forming inland by late morning,
mainly over northwestern parts of the forecast area. A weak
shortwave ahead of this subsidence area will move across mainly
southeastern portions of the forecast area, bringing some morning
shra and a few tsra to the Florida Panhandle. Question is will
this panhandle activity remain ongoing as the band of subsidence
moves across the forecast area. I expect the panhandle activity to
decrease mid to late morning, then increase during the afternoon
as the lobe of energy passes. Have went well above seasonal with
respect to chance of rain due to the passing energy Thursday.

Temps overnight am expecting skies to clear somewhat with mainly
residual tsra blowoff limiting overnight radiational cooling,
combined with weak subsidence ahead of the coming shortwave,
overnight temps above seasonal. For Thursday, with increased
convection approaching from the west, mid/upper level clouds from
tsra formation from the west will help to limit daytime heating the
farther west one goes in the forecast area, have went a bit above
seasonal northwest to well above seasonal closer to the coast and
southeast (inland from the coast). 16/SAM

.SHORT TERM /Thursday night Through Saturday night/...Residual
area of weak surface low pressure will drift very slowly north
across the southeast states through late Saturday, with mid level
troughing persisting as well. This will maintain a somewhat
unsettled weather pattern over the region, with continued scattered
showers and thunderstorms expected each day, especially during the
afternoon and evening hours. With the better coverages of showers
and storms, increased clouds and a more moist atmosphere, max
temps will modify somewhat, though still remain a little above
normal. Highs each day should be in the upper 80s to lower 90s.
Overnight min temps also remaining a little above normal, with
lows ranging from the upper 60s over the interior zones to the low
70s closer to the coast. Maybe even a few mid 70s for overnight
lows along the immediate beaches. 12/DS

.LONG TERM /Sunday Through Wednesday/...Sunday through the middle
part of next week surface high pressure ridge extends west across
the area through most of the long term. Typical summerlike pattern
through the period. Scattered afternoon and evening showers and
thunderstorms, with high temps in the upper 80s and lower 90s and
lows ranging from the upper 60s inland to lower 70s at the coast.
12/DS

&&

.MARINE...Weak surface low pressure centered over the forecast area
tonight will move off and allow a surface ridge to build west over
the Gulf of Mexico. Thus ridging will move north through the
weekend to over the Southeast states. This will keep area waters
in a general light to at times moderate onshore flow through the
period. Winds and seas higher near scattered showers and
thunderstorms 16/SAM

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      69  89  67  90  69  89  69  88 /  40  50  30  40  20  30  10  30
Pensacola   72  87  72  87  73  87  72  86 /  40  50  50  30  20  30  10  40
Destin      73  83  75  84  76  84  74  84 /  40  50  50  30  30  30  20  40
Evergreen   67  89  66  89  67  90  68  89 /  40  50  40  40  20  40  10  50
Waynesboro  67  87  65  90  67  91  68  90 /  30  50  20  30  30  30  10  30
Camden      67  88  67  89  68  91  69  89 /  40  50  50  30  20  40  10  40
Crestview   68  89  68  88  68  89  69  89 /  40  50  40  40  20  40  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 16, 5:49 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
549 AM CDT Wed May 16 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-
171100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
549 AM CDT Wed May 16 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida...southeast
Mississippi and the coastal waters of Alabama and northwest
Florida.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop across the region
this afternoon into early this evening. A few of the stronger
storms that develop will be capable of producing locally strong
wind gusts, frequent lightning strikes and locally heavy
downpours.

There is a moderate risk of rip currents along the Alabama and
northwest Florida panhandle beaches today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a moderate risk of rip currents along the Alabama and
northwest Florida panhandle beaches Thursday and Friday.

GMZ630>632-634>636-650-655-670-675-171100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
549 AM CDT Wed May 16 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be capable of
producing locally strong wind gusts and higher seas over the
marine area today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and seas will be locally higher near isolated to scattered
showers and thunderstorms. Otherwise, the probability for
widespread hazardous weather is low.

In the hours before

Special weather statement, May 16, 12:30 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
1230 PM CDT WED MAY 16 2018

ALZ261-263-265-161830-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-
1230 PM CDT WED MAY 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...MOBILE COUNTY UNTIL 130 PM CDT...

At 1229 PM CDT, the strong thunderstorms were located along a line
extending from Satsuma to Alabama Port, and moving east-
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Grand Bay, Bayou La Batre, Central
Dauphin Island, Chunchula, Gulfcrest, Semmes, Tanner Williams, I65
And I165, Coden, Mobile Regional Airport, Wilmer and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8831 3084 8839 3110 8814 3082 8801
      3079 8803 3080 8802 3049 8796 3048 8798
      3047 8796 3029 8793 3022 8815
TIME...MOT...LOC 1729Z 238DEG 15KT 3084 8805 3036 8812
Special weather statement, May 16, 2:00 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
200 PM CDT WED MAY 16 2018

ALZ264-266-FLZ202-161930-
Baldwin Coastal AL-Baldwin Central AL-Escambia Coastal FL-
200 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND SOUTHERN ESCAMBIA COUNTIES UNTIL 230 PM
CDT...

At 200 PM CDT, the strong thunderstorm was located over Orange Beach,
moving southeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gulf Shores, Foley, Orange Beach, Bon Secour, Perdido Beach and
Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8771 3032 8783 3046 8767 3027 8731
      3022 8735
TIME...MOT...LOC 1900Z 306DEG 14KT 3029 8761
Special weather statement, May 16, 2:21 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
221 PM CDT WED MAY 16 2018

ALZ261-263-162000-
Mobile Central AL-Mobile Inland AL-
221 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 300 PM CDT...

At 221 PM CDT, the strong thunderstorm was located near Chunchula, or
9 miles west of Saraland, moving south at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Chickasaw,
Chunchula, Gulfcrest, Semmes, I65 And I165, I65 And AL 158, Mobile
Regional Airport and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 8837 3102 8813 3064 8800 3058 8831
TIME...MOT...LOC 1921Z 348DEG 13KT 3087 8822
Special weather statement, May 16, 3:03 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT WED MAY 16 2018

ALZ052-053-055-162045-
Clarke AL-Monroe AL-Washington AL-
303 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WESTERN
MONROE...EASTERN WASHINGTON AND SOUTHWESTERN CLARKE COUNTIES UNTIL
345 PM CDT...

At 303 PM CDT, the strong thunderstorm was located 6 miles east of
Wagarville, or 7 miles south of Jackson, moving southeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jackson, Saint Stephens, Wagarville and Leroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3132 8766 3129 8777 3130 8779 3128 8779
      3127 8781 3128 8782 3118 8790 3117 8801
      3155 8808 3166 8794
TIME...MOT...LOC 2003Z 321DEG 10KT 3141 8792
Special weather statement, May 16, 3:33 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
333 PM CDT WED MAY 16 2018

MSZ075-076-078-079-162115-
Stone MS-Perry MS-Greene MS-George MS-
333 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...EASTERN PERRY...SOUTHWESTERN GREENE AND
NORTHEASTERN STONE COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, the strong thunderstorm was located over Beaumont, or
10 miles south of Richton, moving south at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lucedale, Beaumont and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3131 8905 3138 8881 3089 8855 3080 8892
TIME...MOT...LOC 2033Z 342DEG 22KT 3120 8890
Special weather statement, May 16, 4:01 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
401 PM CDT WED MAY 16 2018

ALZ052-MSZ076-162145-
Washington AL-Greene MS-
401 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WASHINGTON AND CENTRAL GREENE COUNTIES UNTIL 445 PM
CDT...

At 401 PM CDT, the strong thunderstorm was located 8 miles northwest
of Leakesville, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leakesville.

LAT...LON 3134 8878 3122 8837 3100 8854 3100 8856
      3116 8881
TIME...MOT...LOC 2101Z 297DEG 8KT 3121 8870

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:32 AM CDTSpecial Weather StatementMOBMobile28 min
May 16, 11:58 AM CDTSpecial Weather StatementMOBMobile47 min
May 16, 12:19 PM CDTSpecial Marine WarningMOB41 min
May 16, 12:30 PM CDTSpecial Weather StatementMOBMobile60 min
May 16, 12:53 PM CDTSpecial Marine WarningMOB52 min
May 16, 2:21 PM CDTSpecial Weather StatementMOBMobile39 min
May 16, 2:37 PM CDTSpecial Marine WarningMOB53 min
May 16, 3:03 PM CDTSpecial Weather StatementMOBClarke42 min
May 16, 4:36 PM CDTSpecial Weather StatementMOBChoctaw54 min
May 16, 4:41 PM CDTSpecial Weather StatementMOBEscambia49 min
May 16, 5:32 PM CDTSpecial Weather StatementMOBEscambia43 min
May 16, 5:41 PM CDTSpecial Weather StatementMOBChoctaw49 min
May 16, 11:03 AM CDTSpecial Weather StatementMOBGeorge27 min
May 16, 3:33 PM CDTSpecial Weather StatementMOBPerry42 min
May 16, 4:01 PM CDTSpecial Weather StatementMOBGreene44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.